Hail, Ulster
- When
- May 13, 5:30 PM EST
- Where
- Ulster County, Accord
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.783, -74.217
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 13, 3:34 PM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 434 PM EDT THU MAY 13 2004 .DISC...VERY ACTIVE WEATHER EARLY THIS PM ACROSS THE ALY ERN NY FORECAST AREA A WARM AND HUMID AIR MASS TO REMAIN OVER FORECAST AREA INTO SATURDAY. THE SHORT TERM CRITICAL PROBLEM IS A BACK/SIDE DOOR COLD FRONT MOVING SLOWLY SOUTHWESTWARD ACROSS ERN NY FROM THE NY-WRN NEW ENGLAND BORDER AND NRN NY. THIS BOUNDARY IS THE FOCUS FOR SLOW MOVING THUNDERSTORMS WITH LOCALIZED FLASH FLOODING AS THE MAIN THREAT. THE TSTMS ARE FORMING ON THE EASTERLY UPSLOPE SIDE OF THE ADIRONDACKS AND CATSKILLS AS OF 18Z. THE STEERING FLOW ALOFT IS VERY WEAK (<20 KNOTS). A FFAALY WAS ISSUED FOR A MAJORITY OF THE FORECAST AREA. ALSO SOME ISOLATED PULSE SEVERE THUNDERSTORMS WITH LARGE HAIL HAVE ERUPTED BETWEEN 18Z AD 20Z TOO. MANY FFWS ISSUED. A FEW SVRS TOO. LARGE-SCALE OVERVIEW...A MUCH MORE AMPLIFIED PATTERN ACROSS THE CONUS COMPARED TO LAST WEEK AT THIS TIME. 12Z 500 HPA UPPER AIR ANALYSIS SHOWS A BROAD TROUGH OVER THE WRN HALF OF THE US WITH A CLOSED LOW OVER CENTRAL CANADA. A BERMUDA HIGH REMAINS ANCHORED OVER THE ERN HALF OF THE LOWER 48. A STRONG 500 HPA TROUGH REMAINS OVER THE CANADIAN MARITIMES JUST NORTH OF MAINE. THE 250 HPA UPPER LEVEL JET STREAM REMAINS WELL NORTH OF NY AND NEW ENGLAND ACROSS ERN CANADA AND HUDSON BAY...WITH THE NORTHEAST RIGHT UNDER THIS UPPER LEVEL RIDGE. THE 250 HPA NORTHWESTERLY FLOW IS A MERE 10 TO 20 KNOTS ACROSS NY AND WRN NEW ENGLAND. .SYNOPSIS... THE BACKDOOR COLD FRONT WILL STALL AND BECOME STATIONARY OVER CENTRAL NY AND PA OVERNIGHT. THIS BOUNDARY WILL WEAKEN AND LIFT BACK NORTH TOMORROW...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THE BERMUDA HIGH WILL REMAIN IN CONTROL INTO SAT PM WHEN A COLD FRONT MOVING THROUGH THE ERN GREAT LAKES AND MIDWEST WHICH WILL BRING SHOWERS AND THUNDERSTORMS TO THE ALY FCST AREA ON SAT. .SHORT TERM (THU NIGHT TO SAT NIGHT)... TONIGHT...SHOWERS AND THUNDERSTORMS WILL START TO WIND DOWN AFTER DARK. THE BACK DOOR COLD FRONT HAS GENERATED NUMEROUS TERRAIN INDUCED THUNDERSTORMS ACROSS THE COUNTY WARNING. DEWPOINTS ACROSS ERN NY AT 19Z ARE IN THE 60S TO EVEN LOWER 70S ACROSS THE PORTIONS OF THE MID HUDSON VALLEY. HAVE KEPT PATCHY FOG IN THE FORECAST ACROSS THE CWA ONCE CONVECTION DIES DOWN. FRI...ONCE AGAIN...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH THE STATIONARY FRONT AS THE FOCUS...WHICH WILL LIFT BACK NORTH AS A WARM FRONT. THERE IS ALSO A 500 HPA SHORT WAVE MOVING THROUGH WRN NY AND THE ST LAWRENCE RIVER VALLEY IN THE MESOETA/GFS 12Z RUNS. THE BEST 850 HPA MOISTURE ADVECTION AND 850 HPA THETA-E RIDGING (325K TO 335K) IS PROGGED TO BE TO THE WEST OF ALBANY AND THE MOHAWK VALLEY IN THE LATE AM AND EARLY PM. SBCAPES FROM THE MESOETA CLIMB INTO THE 1000-1500 J/KG RANGE WEST OF INTERSTATE 87 PRIOR TO 21Z AND EXPAND TO THE 1000-2000 J/KG RANGE FROM ALY NORTHWARD BTWN 21Z AND 00Z. NONETHELESS...HAVE KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA FROM NOONTIME FORWARD. IT COULD BE A REPEAT PERFORMANCE COMPARED TO THIS PM WITH SOME FLASH FLOODING FRI NIGHT...SHOWERS AND THUNDERSTORMS BEGIN TO DIMINISH AGAIN AROUND MIDNIGHT WITH A MUGGY AND WARM MID-SUMMER LIKE EVENING. SAT INTO SATURDAY EVENING...COLD FRONT BEGINS TO MOVE THROUGH THE CWA IN THE LATE MORNING AND EARLY PM. DEPENDING ON HEATING AND THE AMOUNT OF INSTABILITY...IT COULD BE ANOTHER SEVERE WEATHER DAY. 12Z GFS A BIT MORE PROGRESSIVE IN BRINGING THE FRONT THROUGH SHORTLY AFTER 00Z. ETA A BIT SLOWER. HAVE LEANED TOWARD THE FASTER SOLUTION AND ENDED THE SHOWERS AND THUNDERSTORMS BY MIDNIGHT. .LONG TERM/EXTENDED FCST (SUN TO THU)... 06Z AND 12Z GFS PROGRESSIVE IN BRINGING COLD FRONT THRU NY AND WRN NEW ENGLAND BY ABOUT 06Z SUN WITH MARGINAL COLD AIR ADVECTION AS 850 HPA TEMPS FALL TO THE +5C TO +8C RANGE FOR SUN. GLOBAL GEM HANGS THE FRONT UP TO THE SOUTH. PRESENT THINKING IS THAT THIS IS OVERDONE. HIGH PRESSURE BUILDS IN FROM THE ERN GREAT LAKES AND SRN ONTARIO FOR SUN TO MON TIME FRAME. 500 HPA FLOW BECOMES ZONAL ON MONDAY AND 850 HPA TEMPS ARE ABOUT 8C TO 10C ACROSS ERN NY AND WRN NEW ENGLAND BY ABOUT 18Z. WARM FRONT TO SLIP THROUGH MON NIGHT INTO TUE. HAVE KEPT MON NIGHT DRY FOR NOW. NEXT COLD FRONT ARRIVES TUE. TIMING WILL BE TRICKY...BUT RIGHT NOW IT LOOKS LIKE ITS ARRIVAL WILL BE IN THE MID TO LATE PM BASED ON TRENDS FROM THE GFS. HAVE PUT A CHANCE OF THUNDERSTORMS IN FOR ENTIRE AREA AFTER 18Z. STRONG SOUTHWESTERLY FLOW OF 30 TO 40 KNOTS AND 850 HPA TEMPS SOAR TO +12C TO +15C COULD CAUSE TEMPS TO RISE SIGNIFICANTLY IF CLOUDS ARRIVE LATE. KEPT THE SHOWERS AND THUNDERSTORMS IN TUE NIGHT INTO WED MORNING. KEPT WED DRY FOR NOW...WITH WEAK BUBBLE OF HIGH PRESSURE...HOWEVER COLD FRONT WILL TRY TO RETURN AS WARM FRONT FROM PA/UPPER MID ATLANTIC STATE VICINITY IN THE LATE WED INTO THU TIME FRAME. HAVE INTRODUCED A CHANCE OF SHOWERS TO MAJORITY OF FCST AREA ON THU. WENT ABOVE MEXMOS TEMPS FOR THE MAJORITY OF THE PERIOD. WITH ZONAL FLOW AND BERMUDA HIGH FACTORING IN THE MON TO THU TIME FRAME ONCE AGAIN. .AVIATION...MAINLY VFR CONDITIONS BUT LOCALLY MVFR/IFR DUE TO CONVECTION IN THE AREA WITH THE PEAK ACTIVITY BETWEEN NOON AND 10 PM LOCAL TIME. WIDESPREAD IFR BETWEEN 2 AM AND 7 AM DUE TO LOCALIZED FOG. CONDITIONS SHOD IMPROVE TO MOSTLY VFR MID MORNING FRIDAY...BUT WILL AGAIN DETERIORATE TO WIDESPREAD MVFR AS CLOUDS INCREASE AHEAD OF THE COLD FRONT FRIDAY AFTERNOON...WITH LOCAL IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. .HYDROLOGY... FLOOD WATCH IN PLACE FOR FLASH FLOODING. SOME LOCATIONS WILL RECEIVE 2 TO 6 INCHES OF RAINFALL DUE TO THE TRAINING AND BACKBUILDING OF THE THUNDERSTORMS. FFWS ALREADY ISSUED FOR MANY COUNTIES. PRECIPITABLE WATER VALUES ACROSS THE FCST AREA WILL CONTINUE TO CLIMB INTO THE 1.5 TO 2.0. ZONES AND OTHER PRODUCTS RUNNING A LITTLE BEHIND DUE TO ACTIVE WEATHER. .ALY...FFFALY UNTIL 10 PM FOR ALL COUNTIES EXCEPT... NYC032-033-038-039-040-082 TAW/GGG/RCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1200 PM EDT THU MAY 13 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013-014-141100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...THIS AFTERNOON AND EVENING. FLOOD WATCH FOR FLASH FLOODING EFFECTIVE NOON TODAY THRU 10PM THIS EVENING. LOCALIZED EXCESSIVE RAINFALL POSSIBLE FROM SLOW-MOVING HEAVY PRECIPITATION THUNDERSTORMS. WIDESPREAD FLOODING OF RIVERS UNLIKELY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... IMMEDIATE ACTIVATION IS NOT REQUIRED. HOWEVER ACTIVATION WILL BE REQUESTED WHEN AND WHERE SIGNIFICANT STORM ACTIVITY MATERIALIZES. SPOTTERS ARE REQUESTED TO FORWARD RAINFALL REPORTS OF ONE INCH OR MORE TO THE NATIONAL WEATHER SERVICE BY PHONE OR THRU THE WEBSITE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 N BOLTON 43.59N 73.66W
05/13/2004 0.88 INCH WARREN NY TRAINED SPOTTER
&&
OKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
257 PM EDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 1 N SHANDAKEN 42.14N 74.40W
05/13/2004 3.00 INCH ULSTER NY EMERGENCY MNGR
3.0 INCHES REPORTED IN 20 MINUTES.
&&
OKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
448 PM EDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND DMG PINE PLAINS 41.98N 73.66W
05/13/2004 DUTCHESS NY FIRE DEPT/RESCUE
TREES DOWN
0435 PM HAIL GLENS FALLS 43.31N 73.65W
05/13/2004 0.88 INCH WARREN NY BROADCAST MEDIA
0437 PM HAIL 3 S MOHAWK 42.97N 75.01W
05/13/2004 0.75 INCH HERKIMER NY AMATEUR RADIO
0443 PM HAIL COLUMBIA CENTER 42.93N 75.04W
05/13/2004 0.75 INCH HERKIMER NY AMATEUR RADIO
TREE DOWN
&&
OKEEFENEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0448PM THU MAY 13 2004
#2 0030032 003
AOSO WLSR WHQT KFAA QTRF QHQT APTS WAPT
00922 FILE 25 ORLEANS CO SO ALBION NY0360000 MAY 13-04
TO STATE EMERGENCY MANAGEMENT OFFICE (SEMO) - ATTN DUTY OFFICER
COPY NATIONAL WEATHER SERVICE (NWS)
COPY FAA JFK AIRPORT - FOR SECURITY & FLIGHT STANDARDS DIVISION
REPORT OF AIRCRAFT ACCIDENT
COUNTY WHERE CRASH OCCURRED:
(X) - ACTUAL ACCIDENT
( ) - SUSPECTED CRASH
AIRCRAFT REGISTRATION NUMBER: NO REGISTRATION NUMBER.
NAME OF OWNER:
TYPE OF AIRCRAFT: ULTRALIGHT
EXACT LOCATION OF CRASH: 4965 LUSK RD T/CLARENDON
NUMBER OF PERSONS ON BOARD: 1
NUMBER OF FATALITIES:
NUMBER OF INJURED: 1
DAMAGE RESULTING FROM CRASH: UNKNOWN AT THIS TIME
CAUSE OF CRASH IF KNOWN:
REMARKS:
TELEPHONE NUMBER OF AUTH: 585 589-5527
AUTH SHERIFF SCOTT HESS TURNER 4-49PM
OPER - TURNER,ALLEN M 1649PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG ANCRAM 42.05N 73.64W
05/13/2004 COLUMBIA NY TRAINED SPOTTER
TREES DOWN
&&
OKEEFEThe Albany radar (KENX), 90 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400972.